THE occurrence of shock has been reported as a rare complication of the nephrotic syndrome. A number of reports have demonstrated the association of hypovolemia with shock in the nephrotic state.1-5 Farr described recurrent "nephrotic crises" usually associated with infection and hypoaminoacidemia. Although plasma volumes were not estimated and hypotension was not reported, four out of five children reported had high venous hematocrit determinations during the crisis.6
The present report describes the occurrence of shock in four children during the course of treatment for the nephrotic syndrome.
Report of Cases
Case 1.—The patient was a 9½-year-old Negro boy who presented with the nephrotic syndrome in October 1961. He was treated with prednisone initially in a dose of 15 mg every eight hours (q.8h.) with remission of proteinuria and edema within three weeks. During the ensuing nine months, he had four relapses while being maintained on 20 mg of